Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 14, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 9, 2001, 1:37 AM CDT for Washington County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 1:37 AM CDT (06:37 UTC)
- Expired
- Apr 9, 2001, 2:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, IA
The radar
The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:57 AM CDT | Hail 0.75 | West Chester, IA | Penny sized hail reported by trained storm spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
237 WUUS53 KDVN 090637 SVRMLI IAC183-090715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 137 AM CDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHEAST IOWA * UNTIL 215 AM CDT * AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER WEST CHESTER...OR 7 MILES NORTHWEST OF WASHINGTON...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... RIVERSIDE BY 150 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4145 9186 4129 9185 4136 9149 4151 9153 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:30 PM CDT, 11 hours 7 minutes earlier.
Area forecast discussion, Apr 8, 2:30 PM CDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT SUN APR 8 2001 JULY MCS ACTIVITY IN EARLY APRIL...WHAT WILL THE SUMMER BRING? ACTIVE WEATHER PATTERN THIS WEEK WITH LONGWAVE TROF ON THE WEST COAST GIVING SOUTHWEST FLOW ACROSS THE CWA. MODELS SHOW NUMEROUS WAVES MOVING IN THE FLOW ALOFT TO ALLOW MCS ACTIVITY. FIRST EVENT TO BE TONIGHT INTO WED AM. ATMOSPHERE DESTABILIZING AND INITIATION SHOULD OCCUR VICINITY OF KSTJ WITHIN AN HOUR OR TWO. STRONG LLJ BRINGING PLENTY OF MOISTURE NORTHWARD SO HEAVY RAIN A THREAT. MOST OF SEVERE SHOULD BE BEFORE IT REACHES OUR CWA BUT 925 MB SHOWS 40 KNOTS ACROSS THE SOUTHERN HALF AT 06Z...SO SEVERE POTENTIAL STILL POSSIBLE TONIGHT. MCS TO DEPART AREA WED AM ALLOWING FOR A BRIEF RESPITE. MODELS THEN UNCERTAIN ABOUT POTENTIAL ROUND 2 LATE MONDAY AFTERNOON/NIGHT. ATMOSPHERE SHOULD BE PRIMED FOR DEVELOPMENT SO WILL INCLUDE POPS. MAIN EVENT TO BE TUESDAY NIGHT/WEDNESDAY WITH A SIGNIFICANT WAVE PULLING OUT THE OF LONGWAVE TROF. AVN HAS STRONG LLJ BRINGING PLENTY OF MOISTURE NORTHWARD. IF AVN IS CORRECT...HEAVIEST RAIN TO BE ACROSS CENTRAL/SOUTHERN IOWA. EITHER WAY...HEAVY PRECIP IS VERY POSSIBLE HEAR. EXTENDED WISE...ACTIVE PATTERN TO CONTINUE WITH TIMING OF EVENTS THE PROBLEM. AVN CONTINUES TO INDICATE A DRY PUNCH TO HIT US THURSDAY WITH POTENTIAL FOR WINDY CONDITIONS. FRIDAY LOOKS LIKE THE BEST DAY FOR DRY CONDITIONS BEFORE THE WEEKEND TURNS ACTIVE AGAIN. GUIDANCE WISE...FWC/FAN/MAV SHOWING THEIR NORMAL SPREAD THROUGH THE PERIOD. COORDINATED WITH DSM..LSE...CHI...ILX...AND STL. .DVN... IA...NONE. IL...NONE. MO...NONE. SCHULTZ
In the hours before
Local storm report, Apr 8, 11:01 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1101 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION.o...
1056 PM 2 NW QUASQUETON IA .75 INCH HAIL
04/08/01 BUCHANAN REPORTED BY STORM
SPOTTER. ON HIGHWAY W35.Local storm report, Apr 8, 11:32 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1132 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION.,...
1125 PM MT AUBURN IA .5 INCH HAIL
04/08/01 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 8, 11:52 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1142 PM 2 W ROWLEY IA SMALL STREAM FLOODING
04/08/01 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.
1142 PM 2 W ROWLEY IA .5 INCH HAIL
04/08/01 BUCHANAN REPORTED BY STORM
SPOTTER. AT
INTERSECTION OF
HIGHWAYS 150 AND D47.Local storm report, Apr 9, 12:27 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 AM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1222 AM 2 SW DUBUQUE IA .5 INCH HAIL
04/09/01 DUBUQUE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 9, 12:52 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 AM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM GALENA IL .5 INCH HAIL
04/09/01 JODAVIESS REPORTED BY STORM
SPOTTER.Local storm report, Apr 9, 12:53 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 AM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM EAST DUBUQUE IL .5 INCH HAIL
04/09/01 JODAVIESS REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:26 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 49 min |
| Apr 8, 9:30 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 45 min |
| Apr 8, 10:06 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 24 min |
| Apr 8, 10:20 PM CDT | Tornado Warning | DVN | Benton | 40 min |
| Apr 8, 10:40 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 50 min |
| Apr 9, 8:29 AM CDT | Severe Thunderstorm Warning | DVN | Cedar | 46 min |
| Apr 9, 8:54 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 66 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.